Indiana, 2008

Hail and Damaging Winds in Indiana, July 2, 2008

July 2, 2008 · NWS IWX · 11 events in 5 counties and zones

Numerous thunderstorms developed ahead of a cold front dropping south through the Great Lakes. 30 to 40 knots of shear as well as a moist unstable atmosphere allowed for several small bowing segments to develop with areas of wind damage reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$16,000
Crop damage
$5,000
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

Numerous thunderstorms developed ahead of a cold front dropping south through the Great Lakes. 30 to 40 knots of shear as well as a moist unstable atmosphere allowed for several small bowing segments to develop with areas of wind damage reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Jul 2, 2:39 PM EST, 3 hours 19 minutes earlier.

Area forecast discussion, Jul 2, 2:39 PM EST, 3 hours 19 minutes before
AREA FORECAST DISCUSSION...CORRECTION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
339 PM EDT WED JUL 2 2008

.SHORT-TERM...
SCT SHOWERS/STORMS HAVE DEVELOPED ACROSS EASTERN IA/NORTHERN MO/WC
IL IN ADV OF CONVECTIVELY INDUCED SHRTWV/MCV OVER EASTERN IA.
ALSO...A MORE ORGANIZED LINE OF CONVECTION HAS DEVELOPED ALONG A
STRONG COLD FRONT OVER SRN WI AND CENTRAL MI IN ADVANCE OF A
POTENT UPPER TROUGH THAT IS IN THE PROCESS OF DIVING INTO THE
NORTHERN GREAT LAKES FROM WESTERN ONTARIO. THE ATMOSPHERE HAS
BECOME UNSTABLE ENOUGH THIS AFTN TO ALLOW FOR DEEP CONVECTION...BUT
WEAK CAPPING INVERSION NEAR 8KFT MAY LIMIT CONVECTION
THROUGH AT LEAST 22Z OR SO. ENOUGH WAA WITH PASSAGE OF THETA-E
RIDGE AND COOLING ALOFT HAS YIELDED MLCAPE VALUES AOA 2000 J/KG
JUST TO THE WEST PER 19Z SPC MESOANALYSIS. AS FOR SHEAR...MARGINAL
25-35KT FLOW IN THE LOWER TROPOSPHERE SOUTH AND EAST OF MCV MAY
AFFECT WESTERN AREAS NEAR 00Z...AS 50KT PLUS MID LEVEL JET MAXIMA
BENEATH UPPER TROUGH STAYS WELL NORTH ALONG WITH H5 COLD POOL.
WITH MARGINAL SHEAR AND DECENT INSTABILITY THINK SPC SLIGHT RISK
STILL WARRANTED THROUGH THIS EVENING...WITH DAMAGING WINDS BEING
THE MAIN THREAT. ATTN WILL THEN TURN TO A POSSIBLE LINE OF
SHOWERS/STORMS ALONG THE AFOREMENTIONED CDFNT THAT WILL BE NEAR
OUR FAR NW FA BY 06Z...AND INTO OUR FAR SOUTH BY 12Z THURSDAY. NOT
EXPECTING MUCH IN THE WAY OF SVR WX AGAIN OVERNIGHT WITH
TALL/SKINNY CAPE AND MARGINAL SHEAR STILL IN PLACE. THINK LIKELY
POPS FOR SHOWERS/STORMS IS THE WAY TO GO FOR TONIGHT GIVING THE
FACT THAT PLENTY OF MOISTURE WILL BE IN PLACE FOR STRONG FORCING
ASSOCIATED WITH IMPRESSIVE COLD FRONT FOR THIS TIME OF YEAR.

PRECIP MAY LINGER THROUGH THE MORNING HOURS ON THURSDAY IN THE FAR
SOUTH AS THE CDFNT WILL SINK FARTHER SOUTH TOWARDS THE INTERSTATE 70
CORRIDOR. POST-FRONTAL STRATO CU WITH SUBSIDENCE INVERSION MAY KEEP
LOW CLOUDS AROUND FOR MUCH OF THE DAY...ALTHOUGH DRIER NE LL FEED IN
RESPONSE TO UPPER MIDWEST ANTICYCLONE MAY ALLOW NRN AREAS TO SEE
SOME SUN BY THE AFTERNOON. MUCH COOLER TOMORROW WITH HIGHS ONLY IN
THE LOW TO MID 70S.

FRONTAL BOUNDARY WILL HAVE STALLED OUT OVER CENTRAL IN BY THURSDAY
NIGHT. A PAC NW SHRTWV WILL TRACK ESE TOWARDS THE MS VALLEY DURING
THIS TIME WITH SOME THETA-E ADV OUT AHEAD OF IT. THIS SHOULD RESULT
IN SOME OVERRUNNING/ISENTROPIC ASCENT WITH THE BULK OF THE SHOWER/
STORM ACTIVITY LIKELY HOLDING OFF TO THE SOUTH CLOSER TO BETTER LL
FORCING. DECIDED TO CONTINUE WITH LOW CHC POPS SOUTH OF HIGHWAY 30
WITH THE FRONT NEARBY.

&&

.LONG TERM

CURRENT FORECAST ON TRACK WITH MODELS INDICATING FRONTAL BOUNDARY
STALLING SOUTH OF CWA ON FRIDAY.  NAM IS LESS IMPRESSIVE WITH IMPACT
OF WAVE SHIFTING ALONG FRONT WHILE GFS ENSEMBLE MEMBERS IN BETTER
AGREEMENT WITH A MEAN KEEPING SIGNIFICANT WEATHER TO OUR SOUTH.
PVS PACKAGE TRIMMED POPS FURTHER SOUTH ALREADY AND AM IN AGREEMENT
WITH TREND AND PLACEMENT.

GFS CONTINUES TO ADVERTISE CLOSED LOW OVER OHIO VALLEY SAT/SUN WHILE
ECMWF HAS TRENDED TO FURTHER EAST.  SIDING WITH THE EC AS THIS IS
NOT A TYPICAL MID SUMMER FEATURE AND GFS IS MUCH MORE AGGRESSIVE
WITH FORMATION OF TROF/CLOSED LOW.

MODELS INDICATING SFC FRONT MONDAY NIGHT TUESDAY WITH DIVERGING
OPINIONS ON LARGE SCALE FLOW THEREAFTER...WITH ECMWF TRYING TO
DEVELOP A MORE SUMMER LIKE PATTERN WITH ELONGATED HIGH OVER EASTERN
US...WHILE GFS RETURNS TO THE PERSISTENT RIDGE WEST/TROF EAST THAT
HAS BEEN PREVALENT.

&&

.AVIATION...18Z TAFS
SFC CDFNT OVER THE UPPER MIDWEST WILL DROP SE AND TRACK THROUGH
THE AREA TONIGHT...GETTING TO NEAR SBN BY 06Z AND TO FWA AROUND 09Z
WITH SFC WINDS QUICKLY VEERING TOWARDS THE NORTH AFTER ITS
PASSAGE. SHOWERS/STORMS...WITH BRIEF PERIODS OF MVFR/IFR
CIGS/VIS...WILL BE POSSIBLE ALONG AND AHEAD OF THIS BOUNDARY AS IT
MOVES THROUGH TONIGHT. CONVECTION ALSO POSSIBLE LATE THIS AFTN...
MAINLY
IN SBN...AS LIFT FROM APPROACHING MCV IN IA WILL COMBINE WITH
INCREASING INSTABILITY FROM LL WAA AND STEEPENING MID LEVEL LAPSE
RATES. AS A RESULT...ADDED A TEMPO MVFR GROUP FROM 20Z TO 00Z AT
SBN. LESS OF A CHC LATE THIS AFTN AND EARLY EVE IN FWA SO JUST
WENT WITH A VCTS AND VFR CIGS/VIS HERE AS BETTER FORCING/INSTABILITY
REMAINS WNW OF FWA. MVFR POST FRONTAL STRATO CU EXPECTED LATE TONIGHT
INTO THU MORNING AS WINDS TURN NORTHERLY BEHIND DEPARTING CDFNT.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...SMALL CRAFT ADVISORY FROM 6 AM TO 8 PM EDT THURSDAY FOR LMZ043-
     046.

&&

SHORT TERM...STEINWEDEL
LONG TERM...LUDINGTON
AVIATION...STEINWEDEL
Hazardous weather outlook, Jul 2, 3:36 PM EST, 2 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
436 PM EDT WED JUL 2 2008

INZ004>009-012>018-020-022>027-032>034-MIZ078>081-OHZ001-002-004-005-
015-016-024-025-032045-
ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-PULASKI-
MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-MIAMI-
WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-CASS MI-
ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-HENRY-
PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...SOUTH BEND...MISHAWAKA...ELKHART...
GOSHEN...LAGRANGE...TOPEKA...ANGOLA...KENDALLVILLE...LIGONIER...
AUBURN...GARRETT...KNOX...NORTH JUDSON...WINAMAC...FRANCESVILLE...
PLYMOUTH...BREMEN...ROCHESTER...WARSAW...WINONA LAKE...
COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...MONTICELLO...
BROOKSTON...LOGANSPORT...PERU...WABASH...NORTH MANCHESTER...
HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...BERNE...MARION...
HARTFORD CITY...MONTPELIER...PORTLAND...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
436 PM EDT WED JUL 2 2008 /336 PM CDT WED JUL 2 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
NORTHERN INDIANA AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TONIGHT

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO OVERSPREAD THE AREA FROM
NORTHWEST TO SOUTHEAST THIS EVENING INTO THE OVERNIGHT HOURS. SOME
OF THE STORMS COULD BE SEVERE WITH DAMAGING WINDS AND LARGE HAIL...
ESPECIALLY ACROSS AREAS ALONG AND NORTH OF ROUTE 6.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF THUNDERSTORMS THURSDAY AND FRIDAY...MAINLY
OVER SOUTHERN PORTIONS OF THE AREA. SEVERE STORMS ARE NOT
EXPECTED. THUNDERSTORMS ARE POSSIBLE IN THE AREA AGAIN NEXT
MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND THIS
EVENING.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

INZ003-LMZ043-046-MIZ077-032045-
LA PORTE-NEW BUFFALO MI TO ST JOSEPH MI-
MICHIGAN CITY IN TO NEW BUFFALO MI-BERRIEN-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN
436 PM EDT WED JUL 2 2008 /336 PM CDT WED JUL 2 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN INDIANA...
SOUTHWEST LOWER MICHIGAN AND EXTREME SOUTHEASTERN LAKE MICHIGAN.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE LIKELY THIS EVENING. SOME OF THE STORMS COULD
BE SEVERE WITH DAMAGING WINDS AND LARGE HAIL. THERE IS THE RISK
FOR RIP CURRENTS AND SIECHES THROUGH MIDNIGHT WITH ANY
THUNDERSTORMS THAT MOVE ACROSS SOUTHERN LAKE MICHIGAN.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS AN INCREASED RISK OF RIP CURRENTS ALONG THE LAKE
MICHIGAN SHORELINE ON THURSDAY. A SMALL CRAFT ADVISORY HAS BEEN
ISSUED FOR THURSDAY. THERE IS A CHANCE OF THUNDERSTORMS AGAIN
NEXT MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND THIS
EVENING.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

In the hours before

Local storm report, Jul 2, 3:41 PM EST, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NORTHERN INDIANA
441 PM EDT WED JUL 02 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0428 PM     SEICHE           1 NNE ST. JOSEPH        42.11N  86.49W
07/02/2008                   BERRIEN            MI   PARK SERVICE

            SEICHE REPORTED BY THE SILVER BEACH PARKS DEPARTMENT.
            WATER MOVED ONSHORE APPROXIMATELY 15 TO 20 FEET.

&&

EVENT NUMBER 01677

LEWIS
Local storm report, Jul 2, 5:51 PM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
651 PM EDT WED JUL 02 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0649 PM     HAIL             1 E MOSCOW              42.05N  84.49W
07/02/2008  M0.70 INCH       HILLSDALE          MI   TRAINED SPOTTER

            PEA TO DIME SIZED HAIL. AMATEUR RADIO KC8JJT

&&

EVENT NUMBER 01678

LEWIS
Local storm report, Jul 2, 5:53 PM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
653 PM EDT WED JUL 02 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0646 PM     HAIL             LITCHFIELD              42.04N  84.76W
07/02/2008  E0.50 INCH       HILLSDALE          MI   AMATEUR RADIO

&&

EVENT NUMBER 01679

BJS

The radar

The Northern Indiana radar (KIWX), 97 km away, was scanning. The volume nearest the first event began at 22:59 UTC.

Open the radar archive at this moment

Event by event

7 hail, 4 thunderstorm wind. Local standard time, as filed.

Hail, Cass

When
July 2, 5:58 PM EST to 5:59 PM EST
Where
Cass County, 1.25 mi WSW of Lake Cicott
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
40.760, -86.540

Hail, Cass

When
July 2, 6:05 PM EST to 6:06 PM EST
Where
Cass County, 3.45 mi S of Royal Center
Measured
1 in hail
Property damage
$5,000
Crop damage
$5,000
Reported by
Emergency Manager
Coordinates
40.820, -86.500

Emergency management officals reported hail broke out skylights in a residence and did some crop damage. Property damage is estimated at $5,000 and crop damage at $5,000.

Thunderstorm Wind, Cass

When
July 2, 6:22 PM EST to 6:23 PM EST
Where
Cass County, 2.81 mi N of Metea
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.910, -86.330

Emergency management officials reported several trees down in the Fletcher area.

Thunderstorm Wind, Cass

When
July 2, 6:33 PM EST to 6:34 PM EST
Where
Cass County, 1.72 mi WNW of Lake Cicott
Measured
55 kt (63 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
40.780, -86.550

Emergency management officials reported a three foot diameter tree being blown over and shingles removed from a residence near the 600 West and 325 North. Several poles with birdhouses on them were also bent over. Damage is estimated at $1,000.

Hail, St. Joseph

When
July 2, 7:24 PM EST to 7:25 PM EST
Where
St. Joseph County, 1.24 mi NW of South Bend
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.680, -86.270

Thunderstorm Wind, Elkhart

When
July 2, 7:30 PM EST to 7:31 PM EST
Where
Elkhart County, 0.69 mi N of Elkhart
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.690, -85.970

Law enforcement officials reported several trees down in Elkhart.

Hail, St. Joseph

When
July 2, 7:31 PM EST to 7:32 PM EST
Where
St. Joseph County, Mishawaka
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.670, -86.170

Hail, Lagrange

When
July 2, 8:11 PM EST to 8:12 PM EST
Where
Lagrange County, 2.67 mi ENE of Mongo
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
41.690, -85.230

Hail, Steuben

When
July 2, 8:14 PM EST to 8:15 PM EST
Where
Steuben County, Orland
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
41.730, -85.170

Thunderstorm Wind, Steuben

When
July 2, 8:14 PM EST to 8:15 PM EST
Where
Steuben County, 1.87 mi ENE of Lake James
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Newspaper
Coordinates
41.711, -85.017

Trees and power lines were down across mainly northern portions of the county. The majority of the damage was located in the Angola area, as well as Lake James and the Pokagon State park.

Hail, Lagrange

When
July 2, 10:09 PM EST to 10:10 PM EST
Where
Lagrange County, Howe
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.720, -85.420

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2008Every state in 2008This day in weather historyWarnings in Indiana, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 115249, 115250, 115262, 115272, 115251, 115273, 115252, 115253, 115254, 115283, 115255.